Skin Discoloration May Occur With Use Of Daytrana Patch. The Food and Drug Administration (FDA) has issued a warning that permanent loss of skin color may occur with use of the Daytrana patch for attention deficit hyperactivity disorder (ADHD).
The FDA added a new warning to the drug label to describe this skin condition, which is known as chemical leukoderma. Patients and caregivers should watch for areas of lighter skin, especially under the drug patch, and immediately report these changes to their health care professionals. Patients should not stop using the Daytrana patch without first talking to their health care professionals.
The Daytrana patch (methylphenidate transdermal system) is a prescription patch used to treat ADHD. It is central nervous system stimulant, which is applied to the skin once daily on the hip and worn for 9 hours. The Daytrana patch delivers medication through the skin into the bloodstream. The patch works by increasing attention and decreasing restlessness in children and adolescents who are overactive, cannot concentrate for very long, or are easily distracted and impulsive, the FDA explains. This medication is used as part of a treatment program that includes social, educational, and psychological treatment.
The patch is available in four different dosage strengths. The patch formulation does not require swallowing a pill, which is beneficial for young children. In 2014, approximately 109,000 patients received prescriptions for Daytrana, a decrease from 136,500 patients in 2010.
Skin To Lose Color
Chemical leukoderma is a skin condition that causes the skin to lose color because of repeated exposure to specific chemical compounds. The condition is disfiguring but not physically harmful. The areas of skin color loss described with the Daytrana patch ranged up to 8 inches in diameter. The onset of leukoderma came from two months to four years after starting use of the patch. The condition is not thought to be reversible, which may cause the patient emotional distress.
The FDA recommends that the location of the Daytrana patch should be rotated daily, with the patch placed on a different spot and on the opposite hip, if possible. Common side effects reported with the Daytrana patch and other stimulant medications include increased blood pressure and heart rate, nausea, decreased appetite and weight, aggressive behavior, anger, and irritability.
The FDA safety communication recommends that health care professionals consider alternative treatments for patients who experience skin color changes. The FDA reviewed cases of chemical leukoderma associated with the Daytrana patch reported to the FDA Adverse Event Reporting System (FAERS) and described in the medical literature. FAERS includes only reports submitted to FDA so there are likely additional cases of which the agency is not aware. The agency identified 51 FAERS cases from April 2006 to December 2014 and one published case that was not recorded in FAERS. All of the patients described a decrease in or loss of skin color. In most cases, the loss of skin color was limited to the areas around where the patch had been applied, but a small number of patients also reported skin color changes on other parts of the body. In all cases, the decreased skin color was permanent, according to the FDA.